Massachusetts, 2021

Strong Wind in Massachusetts, May 29, 2021

May 29, 2021 · NWS BOX · 4 events in 4 counties and zones

A low pressure system moved east of Massachusetts during the morning hours. Northeast winds gusted to 45 to 55 mph and caused minor damage in southeastern Massachusetts.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A low pressure system moved east of Massachusetts during the morning hours. Northeast winds gusted to 45 to 55 mph and caused minor damage in southeastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 29, 2:47 AM EST, 13 minutes earlier.

Area forecast discussion, May 29, 2:47 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
347 AM EDT Sat May 29 2021

.SYNOPSIS...
Low pressure moves east of New England today with heavy rainfall
diminishing to areas of light rain, but with gusty northeast winds
and unseasonably cold and raw conditions. Another slow moving low
pressure will bring additional periods of rain later tonight into
Sunday and lasting into Monday. Unseasonably cool temperatures will
continue Sunday with milder readings on Monday. Drier conditions
on Tuesday and Wednesday will be accompanied by an upward trend
in temperatures and humidity levels. More unsettled weather
late next week with the potential for more substantial rainfall
late Wednesday into Thursday. The expected increase in
temperature and humidity may support afternoon thunderstorm
chances heading into next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Heaviest rainfall will occur through about daybreak, focused in the
coastal plain of SE New Eng as strong frontogenesis develops along
the 850 mb warm front with approaching 850 mb low enhancing
convergence. Localized rainfall rates up to 0.25-0.50"/hr expected
for the next few hours.

Rain is beginning to decrease in intensity in western New Eng and
this trend will spread eastward this morning as large scale forcing
moves off the coast. By daybreak, just light rain is expected across
SNE with any heavier rainfall confined to Cape/Islands and eastern
MA. Column across the highest elevations in northern Berkshires
is marginally cold enough for some wet snowflakes around
daybreak with isothermal profile close to freezing. Temps have
fallen into mid/upper 30s and may fall a few more degrees toward
daybreak.

Areas of light rain will persist this morning within the deep
moisture plume across SNE with mid level trough axis to the west,
but improving conditions are expected from north to south during the
afternoon as some mid level drying moves in from the north.
However, patchy light rain/drizzle will likely continue through the
day along the south coast and Cape/Islands.

Peak of the NE wind will occur through early afternoon over the
Islands which remain within the axis of the low level jet. Soundings
show sufficient low level mixing with potential for gusts 40-50 mph
over Cape/Islands, strongest gusts over the Islands. Blustery for
rest of SNE with gusts 25-35 mph. Wind advisories for Cape/Islands
continue.

It will be a nasty, raw and cold day for the end of May. Certainly a
March feel with temps not getting out of the 40s for most locations,
possibly lower 50s on the Cape/Islands. The wind will make it feel
even colder with wind chills mid 30s to lower 40s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight into Sunday...

Digging trough from the Gt Lakes to the Ohio valley will take on a
more negative tilt tonight into Sunday with upper flow backing to
the south. This will bring PWAT plume of 1.5-1.7" northward into SNE
during Sunday. Another low pres emerging off the mid Atlc coast will
lift slowly northward and bring another round of rain to SNE,
overspreading SE New Eng tonight then lifting north across rest of
SNE late tonight into Sunday. Gusty NE winds will continue tonight
into Sunday along the coast, but not as strong as today.

The 850 mb warm front will lift north into SNE during Sun while cool
NE flow persists at the surface. This will lead to some elevated
instability developing on Sunday so precip will likely become more
showery with locally heavier showers and isolated thunder possible.
While there will be some temp moderation on Sunday, it will remain
unseasonably cool with highs upper 40s to mid 50s. Temps may reach
60 over the Cape/Islands by late day or evening as surface warm
front approaches from the SE with winds turning SE. Areas of fog,
locally dense may develop, especially along the south coast and
Cape/Islands as the warm front approaches.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

Sunday Night through Monday Night

Rain continues Sunday night into Monday as low-pressure is lifted
northward over southern New England by a 100 knot jet at 250 hPa.
Dynamics for moderate to heavy rainfall will remain favorable during
this time frame as strong QG forcing for ascent will be coupled with
a surge of IVT. This surge of IVT is expected to supply this system
with abundant moisture on the order of 1.5-1.75" of PWAT (per ECMWF
ensemble guidance). For perspective I took a peak at the sounding
climatology for the now decommissioned CHH upper air site and found
that the daily maximum PWAT for 31 May 00UTC was 1.68". Though we
won't have an upper-air release to know...we may be flirting with a
daily PWAT record over southern New England Sunday night. Combine
this setup with a meridional storm track supportive of training
stratiform rain and we could see some localized flooding of small
streams, urban areas, and areas with poor drainage. To add insult to
injury soils will likely be close to saturated from the ongoing
rain. Also worth mentioning is the potential for a rumble of thunder
as there will be some instability in the atmosphere.

There remains uncertainty as to just how much rain we could see and
where it will fall. The GEFS mean and the NAM focuses more of the
precipitation toward the western zones (1-1.5") while the European
ensemble focuses most of the rain fall over the southeastern zones
(also 1-1.5"). For now the NBM distributing 1-1.25" across southern
New England is fair until the details become a little more clear.

There is also some uncertainty with respect to when this system will
clear the area. The GFS is a bit more progressive while the EURO is
a bit on the slow side. Consulting ensemble guidance it appears that
we won't see some clearing until Monday afternoon at the earliest.
Due to the expected late departure decided to bring temperatures
down a bit from the NBM to the low-mid 60s for Monday afternoon.

Tuesday...

West/southwest flow takes over on Tuesday as a Bermuda High
begins to influence the east coast. This will begin an upward
trend in temperatures and dewpoints through next weekend.
Tuesday is looking like the pick of the week as it will offer
the most sunshine and comfortable high temperatures in the mid-
upper 70s.

Wednesday and Thursday...

Global models suggest an upper-level trough digging into the eastern
US during the middle of next week. This will begin a new period of
unsettled weather consisting of cloudiness and chances for showers
and possibly thunderstorms as well. Despite the clouds and rain the
persistent southwest flow around The Bermuda high will continue to
support high temperatures in the mid-upper 70s through this time
frame.

Friday through Sunday...

As the Bermuda High continues to dominate the east coast through
next weekend we may be looking at some summer like days next weekend
that would be characterized by highs in the 80s, dewpoints in the
60s, diurnal cumulus, and perhaps some diurnal thunderstorms as well.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06z TAF Update:

Through 12z...Widespread IFR/MVFR with moderate to heavy rain,
diminishing in western New Eng. NE gusts increase to 40 knots
over the Islands through 12z, and 25-35 kt near the coast.

Today...Moderate confidence.

Widespread IFR/MVFR. Rain tapering off from north to south by
afternoon but areas of light rain or drizzle persisting near the
coast. NE gusts 20-30 kt, 35-40 kt Cape/Islands.

Tonight and Sunday...Moderate confidence.

Areas of VFR cigs may develop this evening across northern MA
with MVFR/IFR persisting to the south, but trend will be
conditions lowering to widespread IFR during Sunday. Another
round of rain develops across SE New Eng tonight spreading north
across rest of SNE late tonight through Sun. NE gusts 25-30 kt
persisting along the coast.

KBOS TAF...High confidence overall, but lower confidence in
exact details.

KBDL TAF...High confidence overall, but lower confidence in
exact details.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Mainly IFR, with local MVFR possible. Breezy. RA,
isolated TSRA.

Memorial Day: Mainly VFR, with local IFR possible. Breezy.
Chance RA.

Monday Night: VFR. Chance RA.

Tuesday: VFR.

Tuesday Night: VFR. Slight chance SHRA.

Wednesday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

Gale Warnings for all waters. Expanded the gales to Boston
Harbor and Narragansett Bay where a period of near 35 kt gusts
expected today. Strongest gusts 40+ kt will occur over southern
waters today. Winds diminish tonight but still 25-30 kt gusts
expected and persisting into Sunday. Seas peak at 10-15 ft over
water east of Cape Cod and ACK, slowly subsiding later tonight
into Sun but remaining rough. Reduced vsbys in periods of rain
and fog through Sunday.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Winds less than 25 kt. Areas of rough seas. Rain
likely, isolated thunderstorms. Local visibility 1 nm or less.

Memorial Day: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain, isolated thunderstorms.

Monday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

&&

.TIDES/COASTAL FLOODING...
Will issue another coastal flood statement for the early Sunday
morning high tide. While the tide is a bit lower than early
this morning (11.5 ft at Boston), more significant wave action
and a forecast surge of 0.5-1 ft may result in pockets of minor
splashover along vulnerable shoreline roads in east coastal MA.

Also, given wave action over multiple tidal cycles, minor beach
erosion is possible as well.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 7 PM EDT this evening for MAZ022>024.
RI...Wind Advisory until 4 PM EDT this afternoon for RIZ008.
MARINE...Gale Warning until 1 AM EDT Sunday for ANZ231>235-237-254.
     Gale Warning until 7 PM EDT this evening for ANZ230.
     Gale Warning until 4 PM EDT this afternoon for ANZ236.
     Gale Warning until 8 PM EDT this evening for ANZ250-251.
     Gale Warning until 5 AM EDT Sunday for ANZ255-256.

&&

SYNOPSIS...KJC/RM
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...RM
AVIATION...KJC/RM
MARINE...KJC/RM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 28, 3:32 PM EST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
432 PM EDT Fri May 28 2021

CTZ002>004-MAZ002>022-026-RIZ001>008-292045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
432 PM EDT Fri May 28 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ023-024-292045-
Dukes MA-Nantucket MA-
432 PM EDT Fri May 28 2021

...WIND ADVISORY IN EFFECT FROM 2 AM TO 7 PM EDT SATURDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ255-256-292045-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
432 PM EDT Fri May 28 2021

...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>234-254-292045-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
432 PM EDT Fri May 28 2021

...GALE WARNING IN EFFECT FROM 2 AM SATURDAY TO 1 AM EDT SUNDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-251-292045-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
432 PM EDT Fri May 28 2021

...GALE WARNING IN EFFECT FROM 5 AM TO 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ235-237-292045-
Rhode Island Sound-Block Island Sound-
432 PM EDT Fri May 28 2021

...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 1 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-292045-
Boston Harbor-Narragansett Bay-
432 PM EDT Fri May 28 2021

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Barnstable

When
May 29, 3:00 AM EST to 7:00 AM EST
Where
Barnstable forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Winds generally were gusting to 50 to 55 mph. In Wellfleet at 410 AM EDT (310 AM EST), a mesonet station recorded a gust to 56 mph. Other gusts included 55 mph at a CWOP station in Provincetown at 725 AM EDT; 51 mph at a CWOP station in Dennis at 555 AM EDT; and 50 mph at a mesonet station in Chatham at 513 AM EDT. In Dennis at 538 AM EDT, amateur radio reported trees and wires down on Old Bass Road. In Mashpee at 612 AM EDT, am amateur radio reported a tree down on power lines on Route 28. In Bourne at 756 AM EDT, amateur radio reported a tree was down on Wings Neck Road at Barrows Landing Road.

Strong Wind, Southern Plymouth

When
May 29, 3:00 AM EST to 7:15 AM EST
Where
Southern Plymouth forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Winds generally were gusting to 50 to 55 mph. In Wareham at 810 AM EDT (710 AM EST), amateur radio reported a tree and wires down on Chippewa Drive.

Strong Wind, Southern Bristol

When
May 29, 3:00 AM EST to 8:00 AM EST
Where
Southern Bristol forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Winds generally were gusting to 50 to 55 mph. In Fairhaven at 854 AM EDT (754 AM EST), amateur radio reported a tree down on Farmfield Court.

Strong Wind, Western Plymouth

When
May 29, 7:00 AM EST to 2:00 PM EST
Where
Western Plymouth forecast zone
Measured
46 kt (53 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Winds generally were gusting to 50 to 55 mph. In Whitman at 118 PM EDT (1218 PM EST), amateur radio reported a tree down on power lines on Rogers Street. In Brockton at 235 PM EDT (135 PM EST), amateur radio reported a tree down on phone wires on Pleasant Street.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952413, 952416, 952417, 952419.